Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2016, 5:14 PM MDT for Phillips County, Colorado. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 5:14 PM MDT (23:14 UTC)
- Expired
- Jul 7, 2016, 5:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Phillips County, CO
The radar
The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:15 PM MDT | TSTM WND DMG | Holyoke, CO | TREES DOWN ALONG WITH DIME SIZE HAIL IN HOLYOKE |
| Jul 7, 5:15 PM MDT | TSTM WND GST 59 | Holyoke, CO | |
| Jul 7, 5:15 PM MDT | TSTM WND GST 70 | Sw Holyoke, CO | |
| Jul 7, 5:16 PM MDT | TSTM WND DMG | 3 Se Holyoke, CO | TREE DAMAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2978 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WUUS55 KBOU 072314
SVRBOU
COC095-080000-
/O.NEW.KBOU.SV.W.0138.160707T2314Z-160708T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 600 PM MDT
* AT 514 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF HOLYOKE...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOLYOKE...PLEASANT VALLEY AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4044 10238 4066 10243 4071 10206 4045 10207
TIME...MOT...LOC 2314Z 300DEG 32KT 4055 10222
HAIL...1.00IN
WIND...60MPH
$$
RJK2 follow-up statements
707
WWUS55 KBOU 072331
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
531 PM MDT THU JUL 7 2016
COC095-080000-
/O.CON.KBOU.SV.W.0138.000000T0000Z-160708T0000Z/
PHILLIPS CO-
531 PM MDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EASTERN PHILLIPS COUNTY...
AT 529 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF LAMAR...OR 13 MILES SOUTHEAST OF HOLYOKE...MOVING SOUTHEAST AT 40
MPH.
HAZARD...SPOTTERES REPORTED 70 MPH WIND GUSTS AND PENNY SIZE HAIL
IN HOLYOKE.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
HOLYOKE...PLEASANT VALLEY AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4044 10238 4066 10243 4071 10206 4045 10207
TIME...MOT...LOC 2329Z 308DEG 35KT 4050 10208
HAIL...0.75IN
WIND...70MPH
$$
RJK914
WWUS55 KBOU 072345
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT THU JUL 7 2016
COC095-072354-
/O.CAN.KBOU.SV.W.0138.000000T0000Z-160708T0000Z/
PHILLIPS CO-
545 PM MDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
THE STORM PRODUCED 70 MPH WINDS AND 3/4" HAIL IN HOLYOKE.
LAT...LON 4044 10238 4066 10243 4071 10206 4045 10207
TIME...MOT...LOC 2342Z 300DEG 32KT 4043 10192
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:22 PM MDT, 52 minutes earlier.
Area forecast discussion, Jul 7, 4:22 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 422 PM MDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 350 PM MDT Thu Jul 7 2016 Patch work of convection/weak t-storms forming along a instability/ shear axis tailing along the Wyoming/Colorado border at this time has made very slow southward progress past few hours. Models show little additional progress rest of this afternoon and storms firing along this axis expected to remain below severe criteria. Although gusts to 40kts and dime to nickle size hail a low probability. North of this area of convection...air is drier and cooler with north-northwesterly sfc winds. South of this line...sfc winds primarily east-southeasterly with slightly higher dewpoints. By this evening...northern convection should wrap up well before midnight about where it is now. Overnight...models show a resurgence in easterly/upslope flow on the plains in the wake of the passing trough. 50s dewpoints across swrn Nebraska/warnkansas spread westward into the CWA overnight potentially resulting in extensive low cloud coverage on the plains by late tonight. May see spotty drizzle and fog...but more of an exception than the rule. Influx of moisture sets the stage for a potentially active weather day on the plains tomorrow afternoon. On Friday...low clouds on the plains should gradually erode from west to east through the morning allowing for strong heating by late morning. Model then show a mid-level disturbance rotating over the top of the resident upper ridge and over Nero Colorado by mid to late afternoon. Sfc based and mean layer CAPES on the plains jump after 20z along a line from Nero Weld County to warn Elbert County. It is along this axis that the chance for storms will be greatest tomorrow afternoon with hail...strong gusts and locally heavy rainfall a reasonable bet. Models indicating mean layer PW values in the 1.0 to 1.4 inches east of the I-25 corridor. Sfc has most of eastern Colorado in a slight risk area tomorrow. So large hail and damaging wind also a possibility along the slowly eastward propagating trough axis. Elsewhere...storm chances much lower Ispell in the high country where air much drier and more stable. Highs tomorrow 1-3deg c warmer in the wake of today's short wave passage. .LONG TERM...(Friday night through Thursday) Issued at 350 PM MDT Thu Jul 7 2016 Upper ridging is over the CWA Friday night and Saturday with weak westerly flow aloft. The synoptic scale energy is benign Friday night through Saturday night, then weak upward energy is expected Sunday and Sunday night. Normal drainage winds are progged Friday night, then east and southeasterlies on Saturday. There is more drainage flow Saturday night, then downsloping Sunday. For moisture, there is some convective related cloudiness Friday evening, then again late day Saturday, and less late day Sunday. Precipitable water values are in the 0.35 inch west to 1.25 inch for the far eastern border Friday evening. They range from 0.40 inch west to 1.00 inch east late day Saturday and late day Sunday. Models have significant cape values over the eastern half of the plains Friday evening, less for late day Saturday, and pretty high again late day Sunday. Lapse rates are pretty steep over most of the CWA all the three late day periods. For pops will go with 10-40%s Friday evening, highest over the far east, then 10-30%s late day Saturday and 10-20%s late day Sunday. For temperatures, Saturday's highs are 0-2 C warmer than Friday's. Sunday's highs are 0-1 C warmer than Saturday's. For the later days, Monday through Thursday, models have an upper trough move across the CWA Monday afternoon into the evening. Tuesday through Thursday, west- northwesterly flow aloft is progged for the CWA. There is not much moisture and temperatures look to be a tad below seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 350 PM MDT Thu Jul 7 2016 VFR conditions in Denver area through 2 AM tonight. Metro area could then see low clouds drifting in from the east therefore with rigs possibly lowering to around 3000 ft agl between 09z-15z. Could see a few sprinkles and the chance of fog appears low. Low clouds expected to burn off around mid-morning. Then look for skies to fill with convective type clouds during the afternoon with isolated to scattered showers and thunderstorms over and around the Denver area. Storms forming east of the metro area after 2 pm mdt will have the potential of producing large hail...strong winds and heavy rainfall. Will need to watch for any back building of storms into the metro area. Otherwise east- southeast winds rest of this afternoon expected to briefly turn northerly this evening then back to a light south-southeast wind late tonight. On Friday light and variable winds in the morning are forecast to become easterly at 10-15 mph in the afternoon. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Baker LONG TERM...RJK AVIATION...Baker
Hazardous weather outlook, Jul 7, 10:51 AM MDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1051 AM MDT THU JUL 7 2016 COZ030>051-081700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1051 AM MDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM OR TWO MAY FORM LATE THIS AFTERNOON NEAR THE NORTHERN COLORADO BORDER. BRIEF MODERATE RAINFALL AND WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THESE WEAKLY ORGANIZED STORMS. OTHERWISE IT WILL BE COOLER TODAY BEHIND A DRY COLD FRONT WHICH PASSED THROUGH THE AREA EARLIER THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY...MAINLY IN THE MOUNTAINS AND OVER THE PALMER DIVIDE. SUNDAY AFTERNOON MAY ALSO SEE SOME SHOWERS DEVELOP OVER THE EASTERN PLAINS. MODERATE RAINFALL...WIND GUSTS UP TO 40 MPH AND SOME HAIL WILL BE POSSIBLE EACH DAY. IT APPEARS THAT DRIER WEATHER WILL RETURN FOR THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BAKER/KALINA
In the hours before
Special weather statement, Jul 7, 3:45 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 345 PM MDT THU JUL 7 2016 COZ048-072230- LOGAN COUNTY CO- 345 PM MDT THU JUL 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN COUNTY UNTIL 430 PM MDT... AT 344 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR LORENZO...OR 9 MILES SOUTH OF SIDNEY...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CROOK AND TWIN BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4100 10266 4084 10266 4088 10309 4100 10308 TIME...MOT...LOC 2144Z 274DEG 20KT 4100 10302 BARJENBRUCH
Special weather statement, Jul 7, 5:12 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 512 PM MDT THU JUL 7 2016 COZ051-072345- PHILLIPS COUNTY CO- 512 PM MDT THU JUL 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS COUNTY UNTIL 545 PM MDT... AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HOLYOKE...MOVING SOUTHEAST AT 45 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOLYOKE...PLEASANT VALLEY AND AMHERST. LAT...LON 4044 10238 4066 10243 4071 10206 4045 10207 TIME...MOT...LOC 2311Z 313DEG 41KT 4054 10224 RJK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:00 PM MDT | Special Weather Statement | BOU | Washington | 45 min |
| Jul 7, 3:45 PM MDT | Special Weather Statement | BOU | Logan | 45 min |
| Jul 7, 5:12 PM MDT | Special Weather Statement | BOU | Phillips | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.